Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Quad Cities, IA

April 30, 2003Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2003, 1:09 PM CDT for Scott County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 1:09 PM CDT (18:09 UTC)
Expired
Apr 30, 2003, 1:45 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Scott County, IA

The radar

The Quad Cities radar (KDVN), 6 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 301809
SVRDVN
IAC163-301845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 145 PM CDT

* AT 1259 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM 
  WITH QUARTER SIZE LARGE HAIL OVER WALCOTT...OR 8 MILES WEST OF 
  DAVENPORT...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DONAHUE BY 110 PM CDT.
   LONG GROVE BY 115 PM CDT.
   PARK VIEW BY 120 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4169 9080 4152 9076 4158 9032 4175 9048

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:44 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 30, 11:44 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 AM CDT WED APR 30 2003

WILL SEND OUT ZONE UPDATE SHORTLY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

50
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 7 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO
MISSOURI TODAY.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG
AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY.  BY LATE
AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD
FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE
SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80.
ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY
PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60
MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF
HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S.  IN ADDITION...
THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS
WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING
WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS
RECEIVING UP TO 3 INCHES BY THURSDAY MORNING.  THE HEAVIEST RAIN AMOUNTS
MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO
MONDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS
SYSTEM PASSES.  SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH
MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY
FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34.

&&

UPCOMING SPOTTER TRAINING CLASSES:

April 28, 2003:  Training - Keosauqua, IA - 7 pm

Severe weather and tornado spotter training will be conducted in
Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm.
This is a free 2 hour class. For additional information, contact Don
Pool at vbcoeng@netins.net

April 29, 2003:  Training - Keokuk, IA - 630 pm

Severe weather and tornado spotter training will  be conducted in
Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm.  This
will be a free 2 hour class.  For additional information, contact
Steve Cirinna at 319-372-4124.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, Apr 30, 10:02 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT WED APR 30 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 AM    ATKINS                    IA   50 MPH TSTM GUST
04/30/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 30, 10:20 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    4 SW ATKINS               IA   50 MPH TSTM GUST
04/30/03   BENTON                         LIGHT POLES DOWN - 1/2
                                          MILE SOUTH OF HIGHWAY
                                          30 ON STATE HIGHWAY
                                          201. LATE REPORT BY
                                          EMERGENCY MANAGEMENT.

1017 AM    CEDAR RAPIDS              IA   60 MPH TSTM GUST
04/30/03   LINN                           SEMI BLOWN OVER ON
                                          I-380 @ 10 AM, SECOND SEMI
                                          BLOWN OVER ON HWY 13 @ 1010 AM.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Apr 30, 10:37 AM CDT, 2 hours 32 minutes before
IAZ042-053-054-065>068-ILZ001-002-007-009-015-301700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 AM CDT WED APR 30 2003

...STRONG TO SEVERE THUNDERSTORMS LIKELY OVER FAR EASTERN IOWA
INTO NORTHWEST ILLINOIS LATE THIS MORNING...

A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING WIND
GUSTS AS HIGH AS 60 MPH...PEA SIZE HAIL...AND HEAVY RAINFALL WILL
CONTINUE TO RACE EAST AROUND 45 MPH ACROSS EASTERN IOWA INTO
NORTHWEST ILLINOIS LATE THIS MORNING. THE LINE WILL REACH FROM GALENA
ILLINOIS TO MUSCATINE IOWA BY 1115 AM...THEN MOVE EAST INTO THE
QUAD CITIES AREA BEFORE NOON.

THESE STORMS BLEW OVER POWERLINES AND A COUPLE SEMI TRUCKS IN
EAST CENTRAL IOWA BETWEEN 930 AM AND 1030 AM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE TELEVISION OR
RADIO STATION FOR POSSIBLE WARNINGS AS THE LINE OF STORMS MARCHES
EAST. NOW IS THE TIME TO PLAN ON TAKING SHELTER IN A STURDY
BUILDING AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES OR
WARNINGS ARE ISSUED.

SHEETS
Local storm report, Apr 30, 10:51 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1042 AM    2 N ANAMOSA               IA   45 MPH TSTM GUST
04/30/03   JONES                          STRONG THUNDERSTORM
                                          GUST BLEW PLASTIC
                                          FENCING ACROSS ROADWAY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 11:00 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    MARION                    IA   .25 INCH HAIL
04/30/03   LINN                           EVENT DURATION 4
                                          MINUTES. REPORTED BY
                                          PUBLIC VIA E-MAIL.
Local storm report, Apr 30, 11:04 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    DYERSVILLE                IA   .25 INCH HAIL
04/30/03   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:49 AM CDTSevere Thunderstorm WarningDVNLinn26 min
Apr 30, 10:18 AM CDTSevere Thunderstorm WarningDVNJones42 min
Apr 30, 1:11 PM CDTSevere Thunderstorm WarningDVNScott34 min
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningDVNLee47 min
Apr 30, 5:02 PM CDTSevere Thunderstorm WarningDVNJefferson43 min
Apr 30, 5:09 PM CDTSevere Thunderstorm WarningDVNLouisa, Washington51 min
Apr 30, 5:27 PM CDTTornado WarningDVNHenry, Louisa33 min
Apr 30, 5:46 PM CDTSevere Thunderstorm WarningDVNJefferson29 min
Apr 30, 5:56 PM CDTTornado WarningDVNLouisa64 min
Apr 30, 6:01 PM CDTTornado WarningDVNLouisa29 min
Apr 30, 6:10 PM CDTTornado WarningDVNHenry35 min
Apr 30, 6:19 PM CDTTornado WarningDVNDes Moines56 min
Apr 30, 6:31 PM CDTTornado WarningDVNLouisa44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.